Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 312, NWS Sioux Falls, SD

September 22, 20104 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2010, 7:54 PM CDT for 4 counties in Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2010, 7:54 PM CDT (00:54 UTC)
Expired
Sep 22, 2010, 8:30 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
58.0 mph

Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 11:12 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:14 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 22, 3:14 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT WED SEP 22 2010

.DISCUSSION...

MCS WITH OCCASIONAL HAILERS EXPECTED TO CONTINUE INTO THE EARLY
EVENING AS THE TAIL END OF A VERY STRONG MID LEVEL WAVE SLOWLY
EXITS. STRONG MOISTURE CONVERGENCE SPREADS INTO THE EASTERN CWA BY
EARLY EVENING. PLENTY OF INSTABILITY AND ELEVATED SHEAR SHOULD
PROVIDE ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS INTO THE
EVENING. A BRIEF LULL IN ACTIVITY EXPECTED FROM ABOUT 2Z THROUGH 8Z
OR SO...THEN A POTENT UPPER LEVEL WAVE...WHICH WAS SPAWNING
CONVECTION ACROSS UTAH AT 19Z...WILL SPREAD WHAT SHOULD BE A LARGE
ORGANIZED AREA OF RAIN AND THUNDERSTORMS INTO THE WESTERN CWA. AT
THIS TIME THE SEVERE THREAT WITH THIS LOOKS MINIMAL...HOWEVER HEAVY
RAINFALL IS LIKELY WITH STRONG MOISTURE ADVECTION CONTINUES THROUGH
THE DAY AND PWATS AVERAGE ABOUT 1.90 INCHES. TEMPERATURES A LITTLE
TRICKY AS SOME WARMING THIS EVENING POSSIBLE AS RAIN/THUNDERSTORMS
MOVE EAST. HAVE TEMPERATURES STEADY TO RISING IN THE NORTHERN TWO
THIRDS OF THE CWA THROUGH ABOUT 8Z...THEN BOTTOMING OUT AS
PRECIPITATION MOVES IN. /08

A MISERABLE DAY IN STORE ON THURSDAY AS THE MAIN WAVE TRACKS ACROSS
THE CWA WITH STRONG MOISTURE TRANSPORT INTO THE REGION. PRECIPITABLE
WATER AMOUNTS ARE PROGGED TO BE IN EXCESS OF 2 INCHES...AND FLASH
FLOODING WILL BE A POSSIBILITY...THUS HAVE FLASH FLOOD WATCH IN
PLACE THROUGH 00Z IN THE EVENING OVER OUR NORTH CENTRAL AND
NORTHEASTERN COUNTIES WHERE VERY HEAVY RAIN IS MOST LIKELY TO HAVE
A BIGGER IMPACT. IN ADDITION...WITH A TIGHTENING SURFACE GRADIENT
ACROSS THE AREA...WILL SEE WINDS PICK UP...INITIALLY OUT OF THE
SOUTH AHEAD OF THE LOW...THEN FROM THE NORTHWEST AS THE LOW PUSHES
TO THE EAST. INSTABILITY IS GENERALLY PRETTY WEAK ON THURSDAY
AFTERNOON...BUT WITH STRONG SHEAR OVER OUR SOUTHEAST...IF ANY
DECENT UPDRAFTS DEVELOP ALONG THE SURFACE FRONT...CANNOT RULE OUT
AN ISOLATED SEVERE STORM. WILL HAVE A FAIRLY WIDE RANGE OF
TEMPERATURES ACROSS THE CWA...WITH HIGHS IN THE UPPER 50S
NORTHWEST...TO THE MID 70S SOUTHEAST...WITH READINGS FALLING IN
THE WEST DURING THE AFTERNOON. THE SYSTEM BEGINS TO PULL TO THE
EAST ON THURSDAY NIGHT...WITH POPS TAPERING OFF FROM THE WEST.
WITH STRONG NORTHWEST WINDS...LOWS WILL DROP DOWN INTO THE UPPER
40S TO LOWER 50S.

CLOUDS MAY BE SLOW TO CLEAR OUT ON FRIDAY...WITH MODELS SUGGESTING
LINGERING LOW LEVEL MOISTURE AND POSSIBLE STRATUS. TEMPERATURES WILL
BE DEPENDENT ON HOW QUICKLY CLOUDS DECREASE...BUT AT THIS POINT HAVE
HIGHS IN THE LOWER 60S EAST TO AROUND 70 SOUTHWEST.

MODELS COMING MORE IN AGREEMENT WITH A STRONG UPPER LEVEL SHORTWAVE
DROPPING INTO THE NORTHERN PLAINS ON SATURDAY...THROUGH STILL SOME
DISCREPANCIES IN THE FINER DETAILS...BUT DID INCREASE POPS ACROSS
OUR CWA FOR LATE FRIDAY NIGHT AND SATURDAY. WITH AN EASTERLY LOW
LEVEL FLOW IN PLACE...HIGHS ON SATURDAY WILL AGAIN REMAIN IN THE MID
60S TO LOWER 70S.

WITH THE PASSAGE OF THIS SYSTEM...THE WEEKEND INTO THE START OF NEXT
WEEK LOOKS TO BE DRY WITH SURFACE HIGH PRESSURE DOMINATING IN A
NORTHWESTERLY UPPER LEVEL FLOW. WILL SEE A SLIGHT WARMING TREND WITH
HIGHS IN THE MID TO UPPER 70S BY MONDAY. LOWS LOOKING TO BE IN THE
UPPER 40S TO LOWER 50S THROUGH THE PERIOD.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.

MN...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
     EVENING FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.

SD...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
     EVENING FOR SDZ039-040-055-056.

&&
Hazardous weather outlook, Sep 22, 10:25 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT WED SEP 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO INCREASE TODAY...WITH STORMS
BECOMING SCATTERED TO NUMEROUS LATE THIS MORNING THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS...HAIL AS LARGE
AS BASEBALLS AND ISOLATED TORNADOES...ESPECIALLY NEAR THE
MISSOURI RIVER. THE GREATEST RISK OF SEVERE STORMS WILL BE NEAR
AND SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX FALLS TO
SPRINGFIELD SOUTH DAKOTA. BESIDES HAVING THE HIGHER SEVERE
RISK...ISOLATED STORMS IN THESE AREAS COULD PRODUCE ISOLATED
TORNADOES AND TWO INCH OR LARGER DIAMETER HAIL.

FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING SPOTTY HEAVY RAIN
TO THE AREA TODAY. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF MORE
ORGANIZED AND HEAVIER RAINFALL LATE TONIGHT INTO THURSDAY. WITH
THE POSSIBILITY OF TWO TO FOUR INCHES OF RAINFALL THROUGH
THURSDAY NIGHT...AREA STREAMS...CREEKS AND RIVERS COULD EXCEED
BANKFUL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE AREA THURSDAY. WHILE HEAVY RAIN COULD FALL ANYWHERE...THE
GREATEST THREAT OF HEAVY RAIN AND POTENTIAL FLOODING WILL BE
ALONG AND NORTH OF INTERSTATE 90. ALSO...THERE WILL BE A SLIGHT
RISK OF SEVERE STORMS IN NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1100 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 22, 6:57 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             6 W PIPESTONE           44.00N 96.43W
09/22/2010  E1.00 INCH       PIPESTONE          MN   EMERGENCY MNGR

&&

JH
Local storm report, Sep 22, 7:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
09/22/2010  E2.75 INCH       LYON               IA   BROADCAST MEDIA

            VIEWER PHOTO RELAYED VIA LOCAL MEDIA.

&&

JH
Local storm report, Sep 22, 7:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 E DELFT               43.99N 95.05W
09/22/2010  E1.00 INCH       COTTONWOOD         MN   PUBLIC

&&

JH
Local storm report, Sep 22, 7:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     E JEFFERS               44.06N 95.19W
09/22/2010  E60.00 MPH       COTTONWOOD         MN   TRAINED SPOTTER

            40 TO 60 MPH WINDS ALONG WITH QUARTER SIZE HAIL

0705 PM     HAIL             3 N MOUNTAIN LAKE       43.98N 94.93W
09/22/2010  E1.00 INCH       COTTONWOOD         MN   PUBLIC

&&

JH
Local storm report, Sep 22, 7:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
09/22/2010                   BROOKINGS          SD   NWS EMPLOYEE

            STREET FLOODING NEAR SDSU IN BROOKINGS.

&&

JH
Local storm report, Sep 22, 7:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 N EDGERTON            43.88N 96.13W
09/22/2010  E1.00 INCH       PIPESTONE          MN   TRAINED SPOTTER

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:31 PM CDTFlash Flood WarningFSDBrookings6 hr
Sep 22, 8:04 PM CDTFlash Flood WarningFSDLake, Moody6 hr
Sep 22, 10:43 PM CDTFlash Flood WarningFSDClay, Union, Yankton6 hr
Sep 22, 10:59 PM CDTRiver Flood WarningFSDMoody58 hr
Sep 22, 11:47 PM CDTRiver Flood WarningFSDBrookings, Moody11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDMinnehaha, Moody11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDMinnehaha11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLincoln, Minnehaha11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLincoln, Union16 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDUnion17 days
Sep 23, 1:30 AM CDTAreal Flood WarningFSDBrookings, Lake, Moody15 hr
Sep 23, 8:00 AM CDTRiver Flood WarningFSDMinnehaha4 days
Sep 23, 9:29 AM CDTRiver Flood WarningFSDTurner7 days
Sep 23, 9:29 AM CDTRiver Flood WarningFSDClay10 days
Sep 23, 9:29 AM CDTRiver Flood WarningFSDHutchinson, Yankton8 days
Sep 23, 12:30 PM CDTRiver Flood WarningFSDBrookings4 days
Sep 23, 3:48 PM CDTRiver Flood WarningFSDMcCook3 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDClay15 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDBuena Vista, Clay13 days
Sep 23, 8:00 AM CDTRiver Flood WarningFSDLyon5 days
Sep 23, 10:46 AM CDTRiver Flood WarningFSDClay5 days
Sep 22, 7:23 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock37 min
Sep 22, 8:11 PM CDTFlash Flood WarningFSDCottonwood, Lyon, Murray6 hr
Sep 22, 9:54 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles6 hr
Sep 22, 11:47 PM CDTRiver Flood WarningFSDCottonwood, Jackson21 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDJackson21 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLyon8 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLyon8 days
Sep 23, 10:26 AM CDTAreal Flood WarningFSDRock33 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.